Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT anemia
Apr 21, 2007

I started on Combivir and Sustiva for my first treatment about three months ago. After two months, my viral load had dropped to undetectable and my cd4 count had risen nearly 20%! (Boy was I happy)

But, my doctor suspected AZT-induced anemia because my red blood cells had fallen to scary levels as well.

I have now been off the meds for three weeks and my cbc is pretty much back to normal.

In anticipation of my appointment next week to talk over other meds, I have one nagging worry that won't leave my head:

Have I potentially developed resistance in the month that I have not been taking the drugs? Can I expect other drugs to work as well as the combivir/sustiva worked?

Thanks

PS Is there a recommended drug to move to since I obviously can't take AZT anymore?

Response from Dr. Wohl

When you stop HIV meds abruptly there is much less of a chance of drug resistance than when the drugs are taken haphazardly. So, in your case I would say the risk of you having developed drug resistance is very low. Given Sustiva stays in the system longer than AZT and 3TC (the drugs in Combivir) some hedge their bets and keep taking their Combivir for a few days after stopping Sustiva. This involves lots of guess work and has not yet been found to make a difference.

Most in your situation would switch from AZT to tenofovir. Tenofovir + FTC (like 3TC) + Sustiva + Atripla.

DW



Previous
Sustiva
Next
HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement